Alert archive / Colorado / Fire Weather Watches in 2012
Fire Weather Watch 13, NWS Pueblo, CO
NWS Pueblo, CO issued this fire weather watch at May 21, 2012, 3:38 AM MDT for El Paso County, Teller County, Colorado. It took effect at May 22, 2012, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 21, 2012, 3:38 AM MDT (09:38 UTC)
- In effect from
- May 22, 2012, 12:00 PM MDT
- Expired
- May 21, 2012, 1:20 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2975 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
121 WWUS85 KPUB 210938 RFWPUB URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 338 AM MDT MON MAY 21 2012 ...A FIRE WEATHER WATCH FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...HIGH HAINES INDICES AND DRY FUELS...HAS BEEN ISSUED FOR TUESDAY AFTERNOON THROUGH TUESDAY EVENING...FOR FIRE WEATHER ZONE 221...WHICH INCLUDES TELLER COUNTY... COZ221-220145- /O.NEW.KPUB.FW.A.0013.120522T1800Z-120523T0300Z/ TELLER COUNTY/RAMPART RANGE- 338 AM MDT MON MAY 21 2012 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDICES FOR FIRE WEATHER ZONE 221... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FIRE WEATHER WATCH FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDICES...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 221. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * HAINES...6. * IMPACTS...STRONG WINDS AND LOW HUMIDITIES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS IN AREAS WITH DRY FUELS. ANY NEW FIRE STARTS WILL LIKELY EXHIBIT EXTREME FIRE BEHAVIOR AND RAPID WILDFIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
1 follow-up statement
250 WWUS85 KPUB 211920 RFWPUB URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 120 PM MDT MON MAY 21 2012 ...A RED FLAG WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY... HIGH HAINES INDICES AND DRY FUELS...HAS BEEN ISSUED FOR TUESDAY AFTERNOON THROUGH TUESDAY EVENING...FOR FIRE WEATHER ZONE 221... WHICH INCLUDES TELLER COUNTY... COZ221-221130- /O.UPG.KPUB.FW.A.0013.120522T1800Z-120523T0300Z/ /O.NEW.KPUB.FW.W.0020.120522T1800Z-120523T0300Z/ TELLER COUNTY/RAMPART RANGE- 120 PM MDT MON MAY 21 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDICES FOR FIRE WEATHER ZONE 221... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDICES...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 221. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * HAINES...6. * IMPACTS...STRONG WINDS AND LOW HUMIDITIES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS IN AREAS WITH DRY FUELS. ANY NEW FIRE STARTS WILL LIKELY EXHIBIT EXTREME FIRE BEHAVIOR AND RAPID WILDFIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ STARK
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at May 20, 11:42 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 20, 11:42 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1142 PM MDT SUN MAY 20 2012 .AVIATION...A FEW TSRA WILL LINGER FROM NEAR KLHX EASTWARD THROUGH 09Z...WITH CLEARING SKIES AND VFR CONDITIONS AT THE TAF SITES THROUGH THE NIGHT AND FIRST HALF OF THE DAY MONDAY. EXPECT ANOTHER ROUND OF ISOLATED TSRA TO DEVELOP OVER THE EASTERN MOUNTAINS AFTER 18Z MON...WITH THREAT OF TSRA AT KCOS AFTER 20Z AND KPUB AFTER 22Z. KEPT MENTION OF TS OUT OF KALS AS MOST STORMS SHOULD STAY EAST OF THE TERMINAL. COULD SEE A SEVERE STORM OR TWO OVER THE PLAINS TOMORROW WITH MVFR CIGS AND POTENTIAL FOR LARGE HAIL...AS MOISTURE/INSTABILITY WILL BE GREATER THAN THE PAST COUPLE DAYS. && .PREV DISCUSSION... /ISSUED 345 PM MDT SUN MAY 20 2012/ SHORT TERM... (TONIGHT AND MONDAY) PRIMARY SHORT TERM METEOROLOGICAL ISSUES ARE POPS AND TEMPERATURES. CWFA CURRENTLY GRACED BY NEAR SEASONAL TEMPERATURES...GRADIENT WIND GUSTS GENERALLY UNDER 25 MPH MOST LOCATIONS...INCREASING CLOUDS...ESPECIALLY WESTERN AND CENTRAL SECTIONS AND ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER PORTIONS OF WESTERN LAS ANIMAS COUNTY. RECENT REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND SHORT-TERM COMPUTER SIMULATIONS INDICATE THAT ISOLATED THUNDERSTORMS(SOME STRONG TO POSSIBLY SEVERE) WILL BE POSSIBLE THIS EVENING. SOME OF THE POSITIVES FOR ONE OR TWO STRONG TO POTENTIALLY SEVERE THUNDERSTORMS DEVELOPING FROM LATE THIS AFTERNOON INTO THIS EVENING IS THAT LOCALIZED CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG...WHILE 0 TO 6 KM BULK SHEAR VALUES ARE NEARING 50 KNOTS AT TIMES. SOME OF THE THINGS THAT ARE WORKING AGAINST THE STRONG TO SEVERE THUNDERSTORM DEVELOPMENT TONIGHT IS THAT DEEPER ATMOSPHERIC MOISTURE IS LACKING AND MINIMAL UPPER ENERGY IS EVIDENT AS CAN BE SEEN BY LATEST PV ANALYSIS/FORECAST. WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY. MONDAY...ESPECIALLY FROM MONDAY AFTERNOON INTO MONDAY EVENING PROMISES TO BE MORE ACTIVE IN REGARDS TO STORM ACTIVITY(ESPECIALLY EASTERN SECTIONS OF THE FORECAST DISTRICT) AS 0 TO 6 KM BULK SHEAR VALUES AROUND 40 KNOTS COMBINE WITH LOCALIZED CAPES/LIS EXCEEDING 1500 J/KG AND -6C RESPECTIVELY AS WELL AS DEEPER ATMOSPHERIC MOISTURE VALUES. IN ADDITION...MAXIMUM TEMPERATES ARE PROJECTED TO RUN SOME 5F TO 10F HIGHER THAN VALUES NOTED TODAY WITH UPPER ENERGY ROTATING INTO FORECAST DISTRICT...ESPECIALLY FROM LATER MONDAY INTO MONDAY NIGHT PER LATEST PV ANALYSIS. ALL OF THE PREVIOUSLY MENTIONED FACTORS MEAN THAT A FEW SEVERE THUNDERSTORMS/SUPERCELLS WILL BE POSSIBLE FROM LATER WEDNESDAY INTO WEDNESDAY EVENING...ESPECIALLY OVER THE SOUTHEASTERN COLORADO PLAINS. PLEASE STAY TUNED. FINALLY...MAXIMUM TEMPERATURES ON MONDAY SHOULD RUN SOME 5F TO 10F DEGREES HIGHER THAN MAXIMUM TEMPERATURES EXPERIENCED TODAY OVER MOST SECTIONS OF THE FORECAST DISTRICT. ALSO...GENERALLY LOW-GRADE GRADIENT WINDS ARE EXPECTED TO CONTINUE DURING THE SHORT-TERM. LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) UPPER LEVEL RIDGE AXIS MOVES ACROSS EASTERN COLORADO MONDAY NIGHT FOLLOWED BY INCREASING WESTERLY FLOW TUESDAY AS JET PLOWS INTO THE OREGON COAST. TUESDAYS WEATHER WILL FEATURE A DRAMATIC WARM UP WITH H7 TEMPS WARMING TO 16DEGC AND INCREASING WESTERLY SURFACE WINDS SHUNT LOW LEVEL MOISTURE TO THE EAST...WITH RELATIVE HUMIDITIES FALLING BACK INTO THE SINGLE DIGITS DURING THE AFTERNOON. SURFACE WINDS OF 15 TO 25 MPH AND GUSTS AROUND 35 MPH ON THE PLAINS...AND STRONGER WINDS IN THE HIGHER ELEVATIONS. HIGHS TUESDAY SHOULD WARM INTO THE 80S AND 90S ON THE SOUTHEAST PLAINS...WITH 60S AND 70S IN THE HIGHER ELEVATIONS. CURRENT FUEL STATUS INDICATES ONLY ONE FIRE WEATHER ZONE WITH CRITICAL FUELS AND THAT IS TELLER COUNTY AND THE RAMPART RANGE (ZONE 221). OTHER CONSIDERATION IS THE POTENTIAL TO SET NEW RECORD HIGHS FOR COS AND PUB. THE CURRENT RECORD HIGH FOR COS FOR MAY 22ND IS 87 SET IN 1996 AND THE RECORD FOR PUB FOR MAY 22ND IS 94 SET IN 1996 AND 1964. AM FORECASTING A HIGH OF 91 FOR COS AND 98 IN PUB TUESDAY. NUMERICAL GUIDANCE TEMPS FOR COS RANGED FROM 90 (MET) TO 93 (MEX) AND FOR PUB 97 (MET) TO 101 (MAV). GFS AND ECMWF SIMILAR FOR WEDNESDAY WITH UPPER LOW OVER MONTANA...ALTHOUGH GFS IS MORE PROGRESSIVE THAN THE ECMWF. BOTH MODELS NOW SHOW A PACIFIC COLD FRONT MOVING THROUGH NORTHEAST COLORADO WEDNESDAY AND MAKING ITS WAY THROUGH THE SOUTHEAST PORTION OF THE STATE WEDNESDAY AFTERNOON OR EVENING. BOTH MODELS BRING PRECIPITATION INTO AT LEAST THE NORTHERN PORTION OF THE CWA BEHIND THE COLD FRONT ALTHOUGH ECMWF SHOWS WARM...DRY AND WINDY CONDITIONS OVER THE FAR SOUTHEAST PORTION OF THE CWA THROUGHOUT THE AFTERNOON. FOR THURSDAY THROUGH SUNDAY...SECOND CLOSED LOW MOVES ONTO THE OREGON COAST THURSDAY. GFS REMAINS THE MORE PROGRESSIVE MODEL DURING THIS PERIOD. MODELS DIFFER ON THE POSITION OF THE FRONTAL BOUNDARY IN SOUTHEAST COLORADO. GFS MUCH MORE OPTIMISTIC FOR PRECIPITATION CHANCES WITH FRONTAL BOUNDARY BANKED UP AGAINST THE EAST SLOPES OF THE MOUNTAINS AND UPSLOPE FLOW ON THE PLAINS...ESPECIALLY SATURDAY. ECMWF TRENDS TOWARD INCREASING SOUTHWEST FLOW ALOFT OVER SOUTHERN COLORADO AND LIFTS THE FRONTAL BOUNDARY FARTHER NORTH...KEEPING SOUTHERN COLORADO WARM...DRY AND WINDY. CURRENT FORECAST KEEPS PRECIPITATION CHANCES CONFINED TO THE FARTHER NORTHERN PORTIONS OF THE CWA...WARM AND DRY ELSEWHERE. 40 AVIATION... LATE AFTERNOON INTO EVENING THUNDERSTORMS ARE EXPECTED...MAINLY OVER HIGHER TERRAIN AREAS AS WELL AS PORTIONS OF THE INTERSTATE 25 CORRIDOR. AT THIS TIME...IT APPEARS THAT THE STRONGEST THUNDERSTORMS WILL BE STILL BE CAPABLE OF PRODUCING STORMS WITH 1 INCH DIAMETER HAIL...HAZARDOUS LIGHTNING AND BRIEF MVFR AND/OR IFR CEILINGS OR VISIBILITIES. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD END AROUND 04Z MONDAY. THE KCOS AND KPUB TAF SITES HAVE A HIGHER PROBABILITY OF EXPERIENCING THUNDERSTORMS THAN KALS LATE THIS AFTERNOON AND EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/88
Hazardous weather outlook, May 20, 11:27 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1127 PM MDT SUN MAY 20 2012 COZ058>089-093>099-220530- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1127 PM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS ACROSS THE EASTERN PLAINS CONTINUES TO MOVE EAST. PEA SIZE HAIL AND LIGHTNING WILL BE POSSIBLE THROUGH 3 AM WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS MONDAY AFTERNOON WITH ONE OR TWO BECOMING STRONG TO SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND BRIEF PERIODS OF HEAVY RAIN. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND RAMPART RANGE WEDNESDAY AND THURSDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... 88/10
In the hours before
Local storm report, May 20, 9:45 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
945 PM MDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 4 NNW PUEBLO 38.32N 104.63W
05/20/2012 M0.50 INCH PUEBLO CO TRAINED SPOTTER
0855 PM HAIL 4 NNW PUEBLO 38.32N 104.64W
05/20/2012 M0.75 INCH PUEBLO CO PUBLIC
0855 PM HAIL 2 NW PUEBLO 38.29N 104.64W
05/20/2012 M1.00 INCH PUEBLO CO BROADCAST MEDIA
AT KOAA
0902 PM HAIL 3 NNE PUEBLO 38.30N 104.59W
05/20/2012 M0.75 INCH PUEBLO CO TRAINED SPOTTER
0910 PM HAIL 1 SSE PUEBLO 38.26N 104.61W
05/20/2012 E0.75 INCH PUEBLO CO TRAINED SPOTTER
0934 PM HEAVY RAIN 3 NNE PUEBLO 38.30N 104.59W
05/20/2012 M0.53 INCH PUEBLO CO TRAINED SPOTTER
IN 20 MINUTES 9PM-920PM
&&
KMOZLEYThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 31 min |
| May 21, 1:20 PM MDT | Red Flag Warning | PUB | El Paso, Teller | 15 hr |
| May 21, 4:41 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 34 min |
Nearby
Fire Weather Watches in Colorado, 2012Every fire weather watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.